Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

October 23, 2012Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 23, 2012, 4:32 AM CDT for Hennepin County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2012, 4:32 AM CDT (09:32 UTC)
Expired
Oct 23, 2012, 5:00 AM CDT
In force
28 min
Issued by
NWS Twin Cities, MN

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 28 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 5:00 AM CDTHAIL 0.53 Wsw Maple Grove, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WWUS83 KMPX 230932
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 AM CDT TUE OCT 23 2012

MNZ060-231000-
HENNEPIN-
432 AM CDT TUE OCT 23 2012

AT 423 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LONG LAKE. THIS STORM WAS MOVING NORTHEAST AT 20
MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MEDINA.
  HAMEL.
  CORCORAN.
  MAPLE GROVE.
  OSSEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4522 9355 4514 9333 4491 9348 4500 9370
TIME...MOT...LOC 0932Z 209DEG 18KT 4504 9352

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 23, 3:15 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 23, 3:15 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT TUE OCT 23 2012

.DISCUSSION...

SHRTWV ACROSS EASTERN SD/NE NEBRASKA ALONG WITH AMPLE MOISTURE
SURGING NORTHWARD FROM EARLIER CONVECTION ACROSS SOUTHERN IA...HAS
LED TO MORE NUMEROUS SHRA/TSRA DEVELOPMENT ACROSS S MN. IT LOOKS
AS THOUGH THESE STORMS WERE ABLE TO TAP SOME ELEVATED INSTABILITY
ACROSS S MN DURING THE OVERNIGHT HRS. HOWEVER...THIS SHOULD BE
SHORT LIVED AS DEEPER MOISTURE WILL LIFT NORTHWARD ALLOWING FOR
MAINLY -DZ/FG TO PERSIST ACROSS S MN BEFORE DRIER AIR BEGINS TO
EVADE FROM THE CENTRAL PLAINS. THE DRIER AIR IS ALSO ANOTHER
PROBLEM AS THE FG/STRATUS HAS DEVELOPED AS FAR SOUTH AS KANSAS
WHICH MAY CONTINUE THE LOWER CLDS/FG IN S MN THEN PREVIOUS
FORECAST THAT HAD SOME SUNSHINE THIS AFTN. BIGGEST FACTOR FOR
CONTINUING FG/LOW CLDS THRU MIDDAY IS WHETHER THE DEPTH OF THE
STRATUS ACROSS NE/KS IS SHALLOW ENOUGH TO MIX OUT. WITH A MORE
PESSIMISTIC FORECAST ON CLD CVR...HAD LOWERED AFTN TEMPS A FEW
DEGREES. MAINLY FOLLOWING A SURGE OF HIGHER DEW PTS WHICH WILL
LEAD TO TEMPS IN THE 60S...WITH A FEW 70S ALONG THE IA BORDER.

AFT THE MORNING CONVECTION...MOST OF THE SHORT TERM FORECAST WILL
DEAL WITH THE STRONG SHRTWV/LONG WAVE TROUGH ACROSS THE WESTERN
U.S. AND HOW IT WILL TRANSLATE ACROSS THE PLAINS...AND INTO THE
UPPER MIDWEST BY MIDWEEK. MODELS ARE DEPICTING SEVERAL WEAK
SHRTWV/S RIDING NE ALONG A NEARLY STATIONARY FRONTAL BOUNDARY
LATER TONIGHT ACROSS EASTERN MN. ALONG AND AHEAD OF THIS
FRONT...VERY MILD AIR WILL LEAD TO ADDITIONAL CONVECTION...BUT
UNCERTAINTIES EXIST ON HOW WIDESPREAD THE ACTIVITY BECOMES IN THE
NEXT 24 HRS. WILL LEAN TOWARD ONLY CHC POPS THROUGH LATE
TONIGHT...BEFORE THE MAIN SHRTWV AND UPPER LEVEL SUPPORT SHOULD
INDUCE A LONG AREA OF PRECIPITATION ACROSS THE UPPER MIDWEST.
PRECIPITABLE WATER VALUES ARE OVER ONE INCH ALONG AND SOUTH OF
THIS FRONT...SO RAINFALL AMTS COULD BE LOCALLY HEAVY IN SC/EC MN
AS WELL AS WC WI ON WED/EARLY THU. ONCE THE MUCH COOLER AIR BEGINS
TO FILTER ACROSS THE UPPER MIDWEST...EXPECT RAINFALL AMTS TO
LESSEN...WITH THE CHC OF -SN IN WC MN EARLY THU MORNING BEFORE THE
PRECIPITATION ABRUPTLY ENDS BY MIDDAY. COOL -RA WILL OCCUR IN THE
EASTERN FA WHICH DEEPER MOISTURE WILL HOLD ON UNTIL THE LATE AFTN.

THE EXTENDED PERIOD REMAINS THE SAME WITH THE LARGE LONG WAVE
TROUGH DEVELOPING ACROSS THE U.S...MAINLY EAST OF THE ROCKIES.
THERE REMAINS SOME SUBTLE WAVES LATE IN THE WEEKEND...EARLY NEXT
WEEK ALONG THE TRANSITION ZONE OF MORE PACIFIC AIR MOVING ACROSS
THE ROCKIES. THIS MAY GENERATE A FEW RAIN OR SNOW SHOWERS
SUNDAY...AND POSSIBLE MONDAY. HOWEVER...BY MONDAY THE ATMOSPHERE
SHOULD BE WARM ENOUGH TO BE ALL IN THE FORM OF RAIN. ..JLT..

&&

.AVIATION.../06Z TAF ISSUANCE/
THINKING HAS NOT CHANGED MUCH FROM 00Z SET OF TAFS AND
ACCOMPANYING DISCUSSION. ONLY REAL CHANGE WAS FOR A SOMEWHAT
SLOWER INVASION OF LOWER CEILINGS AND VISIBILITIES... WHICH WAS
MENTIONED AS A POSSIBILITY. THINGS SEEM TO BE IN LINE WITH SREF
GUIDANCE AND LATEST NARRE-TL AS WELL. DIDN/T CHANGE PREVIOUS
FORECAST MUCH OTHER THAN TO PUSH BACK TIMING SOME... AND OTHERWISE
KEPT THINGS FAIRLY PESSIMISTIC THROUGH THE DAY AS VERY MOIST
PROFILE MOVES ACROSS THE AREA OVERNIGHT THROUGH MOST OF THE DAY ON
TUESDAY. IMPROVEMENT SHOULD OCCUR ON THE BACKSIDE OF UPPER WAVE
AND SURFACE IMPULSE LATE TOMORROW AFTERNOON AND TOMORROW
EVENING... SO DID ALLOW FOR RETURN OF VFR CONDITIONS DURING THAT
TIME FRAME.

KMSP...THERE IS DEFINITELY SOME UNCERTAINTY STILL ON THE TIMING OF
ARRIVAL AND DEPARTURE OF IFR AND LIFR CONDITIONS... AS WELL AS
EXACTLY HOW LOW CEILINGS AND VISIBILITIES WILL GET LATE TONIGHT
AND TUESDAY MORNING. STAYED CLOSE TO PREVIOUS FORECAST... WHICH IS
IN LINE WITH SOME OF THE UPSTREAM OBSERVATIONS AS WELL AS THE
TIME-HEIGHT FORECASTS FROM THE RAP AND NAM. HOWEVER... TIMING
COULD STILL VARY SEVERAL HOURS FROM INDICATED... PARTICULARLY WITH
THE IMPROVEMENT OF CONDITIONS ON TUESDAY.

/OUTLOOK FOR KMSP/
WEDNESDAY...IFR CEILINGS AND VISIBILITIES POSSIBLE... MVFR LIKELY.
WINDS NORTHEAST 5-10 KTS.
THURSDAY...IFR CEILINGS AND VISIBILITIES EXPECTED IN THE MORNING. WINDS
NORTHWEST 10-15 KTS.
FRIDAY...VFR CONDITIONS EXPECTED. WINDS NORTHWEST AROUND 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/TRH
Hazardous weather outlook, Oct 23, 3:40 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 AM CDT TUE OCT 23 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
340 AM CDT TUE OCT 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED...NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY
CENTRAL AND EAST CENTRAL MINNESOTA THIS MORNING...WITH ISOLATED
STORMS THIS AFTERNOON IN CENTRAL MINNESOTA. SOME OF THE STRONGER
STORMS COULD PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY EAST CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN WEDNESDAY AND WEDNESDAY NIGHT. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, Oct 23, 2:07 AM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 AM CDT TUE OCT 23 2012

MNZ065-230730-
RENVILLE-
207 AM CDT TUE OCT 23 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER RENVILLE COUNTY THROUGH
230 AM CDT...

AT 203 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF BECHYN. THIS STORM WAS MOVING NORTH AT
25 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BECHYN.
  RENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4488 9531 4489 9499 4459 9508 4469 9529
TIME...MOT...LOC 0707Z 186DEG 20KT 4471 9518
Special weather statement, Oct 23, 4:32 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 AM CDT TUE OCT 23 2012

MNZ060-231000-
HENNEPIN-
432 AM CDT TUE OCT 23 2012

AT 423 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LONG LAKE. THIS STORM WAS MOVING NORTHEAST AT 20
MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MEDINA.
  HAMEL.
  CORCORAN.
  MAPLE GROVE.
  OSSEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4522 9355 4514 9333 4491 9348 4500 9370
TIME...MOT...LOC 0932Z 209DEG 18KT 4504 9352

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:07 AM CDTSpecial Weather StatementMPXRenville23 min
Oct 23, 6:36 AM CDTSpecial Weather StatementMPXAnoka39 min
Oct 23, 3:24 PM CDTDense Fog AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more15 hr

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.